Alert archive / Maryland / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 31, 2018Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 31, 2018, 7:56 PM EDT for Caroline County, Maryland. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 7:56 PM EDT (23:56 UTC)
Expired
Jul 31, 2018, 9:30 PM EDT
In force
94 min
Issued by
NWS Philadelphia/Mount Holly

County Caroline County, MD

The radar

The Dover AFB radar (KDOX), 35 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS81 KPHI 312356
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
756 PM EDT TUE JUL 31 2018

DEZ002-003-MDZ019-020-010130-
Inland Sussex-Kent-Talbot-Caroline-
756 PM EDT TUE JUL 31 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT WESTERN SUSSEX... 
SOUTHWESTERN KENT...SOUTHEASTERN TALBOT AND SOUTHERN CAROLINE 
COUNTIES...

At 754 PM EDT, radar indicated an area of thunderstorms located 
along a line extending from near Vienna to near Sharptown. Movement 
was north at 5 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Georgetown, Seaford, Laurel, Harrington, Federalsburg,
Bridgeville, Preston, Tanyard, Harmony, Smithville, Agner, Matthews,
Choptank, Sycamore, Windyhill, Andrewsville, Blades, Greenwood and
Houston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3864 7571 3869 7577 3868 7580 3870 7580
      3871 7584 3870 7590 3866 7596 3860 7599
      3859 7601 3883 7605 3892 7548 3858 7537
      3846 7569
TIME...MOT...LOC 2354Z 188DEG 6KT 3846 7590 3857 7569 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:45 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 3:45 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
345 PM EDT Tue Jul 31 2018

.SYNOPSIS...
A warm front will lift north across the region tonight. High
pressure will stay anchored off the East Coast while a surface
trough remains entrenched over the eastern seaboard through the
early part of the weekend. The high begins to break down over the
weekend and the surface trough finally moves offshore late Saturday.
Another surface trough may develop across the region Sunday through
early next week.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A warm front extended across Virginia this afternoon. The boundary
is forecast to lift slowly northward, reaching northeastern
Maryland, Delaware and southern New Jersey overnight.

There was an east to southeast wind in our region this afternoon.
Wind speeds were generally 5 to 10 MPH. The wind direction should
begin to favor the southeast tonight.

The moist onshore flow was continuing to result in the development
of stratocumulus over our region. Meanwhile high clouds were
streaming overhead from the southwest. Spotty light showers were
occurring in southern New Jersey, Delaware, northeastern Maryland
and southeastern Pennsylvania at mid afternoon.

The clouds are expected to remain overhead for tonight. The light
showers are anticipated to decrease as we lose daytime heating into
this evening. However, the warm front approaching from the south and
a mid level impulse passing overhead from the southwest should
result in an increasing chance of showers and isolated thunder
overnight.

Low temperatures are forecast to favor the upper 60s in the Poconos
and in far northern New Jersey. They should be mainly in the lower
70s in the Lehigh Valley, southeastern Pennsylvania, much of New
Jersey, Delaware and northeastern Maryland.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
We expect showers and isolated thunder, associated with the warm
front in our region, during the morning hours. The boundary should
lift through eastern Pennsylvania, and central and northern New
Jersey on Wednesday. Once the front moves to the north, and our
region will get into the warm sector. The focus of the shower and
thunderstorm activity is expected to shift to areas mainly along and
to the northwest of the Interstate 95 corridor.

Precipitable water values will rise in excess of 2 inches. As a
result, there will be an increasing threat of locally heavy
downpours as we get into the afternoon hours. Also, mixed layer CAPE
values are expected to build into the 1000 to 2000 J/kg range with a
fair amount of shear present. Most of our region is under the Storm
Prediction Center's marginal risk designation for severe weather.
Parts of eastern Pennsylvania and northern New Jersey are one
category higher and under the slight risk designation.

The wind should become south to southwest in the wake of the warm
front. Wind speeds will likely increase around 10 MPH with gusts
near 20 MPH, especially on the coastal plain.

Maximum temperatures are anticipated to be mainly in the 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
An unsettled forecast is still expected for much of the long term
period, although it will not rain the entire time.

A southwest flow will strengthen across the area as high pressure
begins to build westward into the area from the Atlantic at the
beginning of the long term period. This high is expected to remain
offshore through Friday. Meanwhile, a cold front is expected to
approach the area from the west on Wednesday, but likely dissipate
as it approaches and a surface trough develops across the eastern
seaboard. With the high offshore, this surface trough will remain
stationary through the end of the week. A ridge aloft will remain
offshore of the east coast while a trough remains in place to our
west as well. This will all keep a steady southwest flow across the
area, which will allow moisture to continue to pump into the region
through the week. This is evident from PW values increasing to 1.75-
2.00 inches across the area and remain in place through the end of
the week. So there will be a chance of showers and thunderstorms
each day from Wednesday through Friday. Much of the activity will
likely be diurnally driven and focused during times of short
wave/vorticity impulse passages. Latest guidance has been trending
the precipitation generally to the west, so will continue to monitor
future runs for consistency.

On Wednesday, shear increases across the area, reaching 35-45
knots. There will be a fair amount of instability across the
area reaching 1,000+ J/kg by late in the day. Mid level winds
increase to around 50 knots as well. While there will be little
directional component, the magnitude of the speed shear may lead to
some stronger thunderstorms and create a isolated chance of locally
severe winds. Would not be surprised to see some small hail as well
as there is some decent CAPE above the freezing level, although the
freezing level is fairly high.

By Saturday, the high pressure at the surface begins to break
down as the ridge aloft begins to shift westward across the deep
south. This will allow for the surface trough to move across the
area later Saturday, while the flow aloft becomes more westward or
nearly zonal. There will remain a enhanced chance of showers and
thunderstorms on Saturday with the passage of the surface trough and
any short wave/vorticity impulse passages. There is some discrepancy
between the GFS and ECMWF as to the amplitude of the short
wave/surface trough and associated precipitation.

By Sunday, another surface trough may develop across the east coast
and remain in place through at least Tuesday as another short wave
moves around the ridge to our south. The flow aloft remains more
westerly, or shifts more northwesterly by Tuesday, while PW values
lower to 1.5-1.75 inches. The shower/thunderstorm chances decrease
for Sunday into Monday, but do not drop off completely as there
could be some weak short waves/vorticity impulses move across the
area. However, the GFS suggests a stronger short wave could move
across the area on Tuesday, which could lead to an enhanced chance
of showers and thunderstorms. The ECMWF does comply as it suggests
continued zonal flow across the north-central U.S.

Overall, temperatures are expected to remain near to slightly above
normal through the weekend.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Into this evening...Mainly VFR with ceilings around 3500 to 5000
feet. Spotty light rain showers.  East to southeast wind 8 knots or
less.

Overnight...Conditions lowering to MVFR and IFR with an increasing
chance of showers and isolated thunder. Southeast wind 8 knots or
less.

Wednesday...MVFR and IFR in the early morning, improving to VFR
ceilings. A chance of showers and thunderstorms. The rain may be
locally heavy in the afternoon. Wind becoming south to southwest 8
to 12 knots with gusts near 20 knots.

OUTLOOK...
Wednesday night-Friday night...Showers and thunderstorms
possible each day, most likely during the day and early evening.
Lower ceilings and visibilities possible with the showers and
thunderstorms. However, outside of any shower and thunderstorm
activity, generally VFR conditions are expected.

Winds generally from the south to southwest 5-10 knots, with
gusts 15-20 knots during the day. Higher gusts in thunderstorms.

Saturday...Chance of showers and thunderstorms continue with
lower ceilings and visibilities associated with the showers and
thunderstorms. Otherwise, generally VFR is expected.

A surface trough pushes offshore late Saturday, shifting winds to
the west to northwest for Saturday night and Sunday.

&&

.MARINE...
A warm front will lift slowly northward across the coastal waters of
Delaware and New Jersey tonight and Wednesday.

The wind should be from the east and southeast around 10 knots into
tonight. The wind is forecast to shift to the south and increase to
15 to 20 knots on Wednesday in the wake of the warm front. Gusts
around 25 knots are possible on our ocean waters on Wednesday
afternoon. The Small Craft Advisory remains in place.

Waves on our ocean waters should be 3 to 4 feet tonight, and 4 to 6
feet on Wednesday. Waves on Delaware Bay are expected to be 2 feet
or less tonight, and 2 to 3 feet on Wednesday.

OUTLOOK...
Wednesday night-Friday night...Small Craft Advisory
conditions may continue through the end of the week as southwest
flow could keep seas around 5 feet and winds could gust 25-30 knots
at times.

Saturday-Sunday...Conditions may fall back below advisory levels,
but winds may still gust near 20 knots at times and seas could
remain near 4 feet.

RIP CURRENTS...

An increasing southerly wind and building waves should result in a
moderate risk for the development of dangerous rip currents on
Wednesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 AM Wednesday to 6 PM EDT Thursday
     for ANZ452>455.
     Small Craft Advisory from noon Wednesday to 6 PM EDT Thursday
     for ANZ450-451.

&&

Synopsis...Miketta
Near Term...Iovino
Short Term...Iovino
Long Term...Davis/Miketta/Staarmann
Aviation...Iovino/Miketta
Marine...Iovino/Miketta
Hazardous weather outlook, Jul 31, 3:33 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
333 PM EDT Tue Jul 31 2018

PAZ054-055-060>062-070-071-101>106-011945-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
333 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to locally severe thunderstorms with damaging wind gusts and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
011945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
333 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey and southern New
Jersey.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-011945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
333 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday afternoon and evening.

Additional rain through Friday could be heavy enough to produce
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-011945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
333 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to locally severe thunderstorms with gusty winds and
heavy downpours are possible Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 31, 5:48 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
548 PM EDT TUE JUL 31 2018

DEZ003-312215-
Inland Sussex-
548 PM EDT TUE JUL 31 2018

...A SHOWER WILL AFFECT SOUTHWESTERN SUSSEX COUNTY...

At 546 PM EDT, a shower was located over Delmar, or 7 miles north of
Salisbury, moving northeast at 20 mph.

Locations impacted include...
Seaford, Laurel, Bridgeville, Delmar, Sycamore, Blades and Bethel.

Heavy rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 7569 3853 7570 3874 7561 3861 7531
      3845 7546
TIME...MOT...LOC 2146Z 208DEG 15KT 3847 7562

Meola
Special weather statement, Jul 31, 7:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
756 PM EDT TUE JUL 31 2018

DEZ002-003-MDZ019-020-010130-
Inland Sussex-Kent-Talbot-Caroline-
756 PM EDT TUE JUL 31 2018

...AN AREA OF THUNDERSTORMS WILL AFFECT WESTERN SUSSEX...
SOUTHWESTERN KENT...SOUTHEASTERN TALBOT AND SOUTHERN CAROLINE
COUNTIES...

At 754 PM EDT, radar indicated an area of thunderstorms located
along a line extending from near Vienna to near Sharptown. Movement
was north at 5 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Easton, Georgetown, Seaford, Laurel, Harrington, Federalsburg,
Bridgeville, Preston, Tanyard, Harmony, Smithville, Agner, Matthews,
Choptank, Sycamore, Windyhill, Andrewsville, Blades, Greenwood and
Houston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3864 7571 3869 7577 3868 7580 3870 7580
      3871 7584 3870 7590 3866 7596 3860 7599
      3859 7601 3883 7605 3892 7548 3858 7537
      3846 7569
TIME...MOT...LOC 2354Z 188DEG 6KT 3846 7590 3857 7569

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:53 AM EDTSmall Craft AdvisoryPHI3 days
Jul 31, 5:48 PM EDTSpecial Weather StatementPHISussex27 min

Nearby

Special Weather Statements in Maryland, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.